Mississippi, 2016

Hail in Mississippi, January 9, 2016

January 9, 2016 · NWS JAN · 1 event in 1 county or zone

An upper level low pressure system moved through the region. Cold temperatures aloft combined with warmer temperatures at the surface to bring the potential for hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An upper level low pressure system moved through the region. Cold temperatures aloft combined with warmer temperatures at the surface to bring the potential for hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 8, 10:11 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 8, 10:11 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1011 PM CST FRI JAN 8 2016

.DISCUSSION...STORMS CONTINUE TO DEVELOP TO THE WEST. MODELS CONTINUE
TO SHOW GOOD LAPSE RATES AS THE UPPER TROUGH AXIS PASSES TONIGHT.
THE POTENTIAL REMAINS FOR ONE INCH HAIL THROUGH TONIGHT...MAINLY FOR
THE WESTERN ZONES...BUT STORMS MAY SPREAD OVER INTO THE I-55
CORRIDOR BEFORE DAYBREAK. THE LEADING EDGE OF THE RAIN WAS FINALLY
MOVING INTO THE CWA. ADJUSTED THE POPS TO START THE RAIN AROUND 3Z.
TEMPERATURES IN THE EAST/NORTHEAST ZONES WERE ABLE TO COOL A LITTLE
MORE THAN EXPECTED...SO ADJUSTED THE LOWS. TEMPERATURES WERE ALREADY
CLIMBING OR BACK IN THE MID 50S...SO STEADY VALUES IN THE MID 50S
THROUGH THE NIGHT SEEMED GOOD. THE BIGGEST CHANGE WAS ADDING AREAS OF
FOG. FOG WAS WIDESPREAD BUT DENSE IN PATCHES. ADDED AN ELEVATED RISK
FOR FOG FOR THE ENTIRE AREA FOR TONIGHT. THE FOG MAY HAVE TO BE
EXTENDED INTO THE MORNING...ESPECIALLY IF THE BOUNDARY SLOWS. THE
FORECAST WAS ALREADY OUT.

&&

.AVIATION...CLOUDS ARE FILTERING BACK INTO THE REGION TONIGHT
AHEAD OF AN APPROACHING VIGOROUS STORM SYSTEM. IN ADDITION...SOME
FOG HAS DEVELOPED AT A FEW TAF SITES AND IS DROPPING VISIBILITIES.
DENSE FOG HAS DEVELOPED WHICH HAS DROPPED VIS TO A QUARTER OF A MILE
AT TIMES. EXPECT THIS TREND TO CONTINUE UNTIL THE RAIN AND
THUNDERSTORMS MOVE INTO THE REGION OVERNIGHT. MODEL TIMING HAS THE
MAIN LINE OF STORMS AFFECTING WESTERN SITES AROUND 06Z...I-55 SITES
AROUND 10-12Z AND STORMS DIMINISHING AS THEY TRACK FURTHER EAST.
THESE STORMS WILL CAUSE MVFR TO IFR AND EVEN LIFR CEILING AND VIS
RESTRICTIONS. ADDITIONAL STORMS POSSIBLE FOR I-55 TAF SITES AND EAST
TOMORROW AFTERNOON. OTHERWISE...CATEGORIES SHOULD IMPROVE. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       50  65  37  42 /  70  66  10   5
MERIDIAN      53  65  38  45 /  23  75  13   6
VICKSBURG     55  64  36  44 /  81  40   9   4
HATTIESBURG   55  71  41  48 /  26  75   7   4
NATCHEZ       56  63  37  44 /  81  30   6   4
GREENVILLE    54  59  32  39 /  78  62  14   6
GREENWOOD     50  61  33  38 /  76  74  17   6

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

JAN/JAN/
Hazardous weather outlook, Jan 8, 9:41 PM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
941 PM CST FRI JAN 8 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ047-053-059>061-100345-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WARREN-
CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
941 PM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...SOUTHWEST MISSISSIPPI...AND WEST
CENTRAL MISSISSIPPI.

.DAY ONE...THE REST OF TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...REMAINDER OF TONIGHT

FOG
THREAT...ELEVATED
TIMING...REMAINDER OF TONIGHT

STORMS MOVING INTO THE AREA TONIGHT MAY PRODUCE QUARTER SIZED
HAIL AND DAMAGING WIND GUSTS. FREQUENT DANGEROUS LIGHTNING AND HEAVY
DOWNPOURS ARE LIKELY. IN ADDITION...AREAS OF FOG CAN BE EXPECTED
ACROSS THE AREA TONIGHT. VISIBILITIES MAY BE REDUCED TO ONE QUARTER
MILE OR LESS AT TIMES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THE REST
OF TONIGHT.

MSZ034-035-040>042-048-054-062-100345-
WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-HINDS-COPIAH-LINCOLN-
941 PM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...THE REST OF TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...REMAINDER OF TONIGHT THROUGH SATURDAY

FOG
THREAT...ELEVATED
TIMING...REMAINDER OF TONIGHT

STORMS MOVING INTO THE AREA LATE TONIGHT THROUGH SATURDAY MAY
PRODUCE QUARTER SIZED HAIL AND DAMAGING WIND GUSTS. FREQUENT
DANGEROUS LIGHTNING AND HEAVY DOWNPOURS ARE LIKELY. IN
ADDITION...AREAS OF FOG CAN BE EXPECTED ACROSS THE AREA TONIGHT.
VISIBILITIES MAY BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REST OF
TONIGHT THROUGH SATURDAY.

MSZ018-019-025>033-036>039-043>045-049-050-100345-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-RANKIN-SCOTT-
941 PM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND NORTH CENTRAL
MISSISSIPPI.

.DAY ONE...THE REST OF TONIGHT AND SATURDAY

FOG
THREAT...ELEVATED
TIMING...REMAINDER OF TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...SATURDAY

AREAS OF FOG CAN BE EXPECTED ACROSS THE AREA TONIGHT. VISIBILITIES
MAY BE REDUCED TO ONE QUARTER MILE OR LESS AT TIMES. STORMS MOVING
INTO THE AREA SATURDAY MAY PRODUCE QUARTER SIZED HAIL AND DAMAGING
WIND GUSTS. FREQUENT DANGEROUS LIGHTNING AND HEAVY DOWNPOURS ARE
LIKELY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION SATURDAY.

MSZ046-051-052-055>058-063>066-072>074-100345-
KEMPER-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
941 PM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THE REST OF TONIGHT AND SATURDAY

FOG
THREAT...ELEVATED
TIMING...REMAINDER OF TONIGHT

FOG CAN BE EXPECTED ACROSS THE AREA TONIGHT. VISIBILITIES MAY BE
REDUCED TO ONE QUARTER MILE OR LESS AT TIMES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3)

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

*FOG*
EXTREME...WIDESPREAD FOG WITH VISIBILITIES NEAR ZERO.
SIGNIFICANT...FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4
 MILE LIKELY.
ELEVATED...FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4 MILE
 POSSIBLE.
LIMITED...PATCHY FOG WITH VISIBILITIES LESS THAN OR EQUAL TO 1/4
 MILE POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jan 8, 10:43 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1043 PM CST FRI JAN 8 2016

ARZ074-075-MSZ034-090515-
ASHLEY AR-CHICOT AR-WASHINGTON MS-
1043 PM CST FRI JAN 8 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
CHICOT...NORTHEASTERN ASHLEY AND NORTHWESTERN WASHINGTON COUNTIES
UNTIL 1115 PM CST...

AT 1042 PM CST...METEOROLOGISTS WERE TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONTROSE TO NEAR
CHICOT JUNCTION...AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  LAKE VILLAGE AROUND 1045 PM CST.
  DERMOTT AROUND 1100 PM CST.
  GREENVILLE AND METCALFE AROUND 1110 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3339 9159 3339 9146 3356 9145 3356 9135
      3353 9135 3353 9133 3352 9132 3352 9125
      3354 9124 3353 9122 3353 9119 3347 9093
      3313 9115 3329 9162
TIME...MOT...LOC 0442Z 205DEG 36KT 3334 9151 3323 9120

JC

The radar

The Memphis radar (KNQA), 160 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bolivar

When
January 9, 1:03 AM CST
Where
Bolivar County, 0.69 mi S of Alligator
Measured
1 in hail
Reported by
Social Media
Coordinates
34.090, -90.720

Nickel to quarter size hail fell near Alligator.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607321.